Alert archive / Ohio / Tornado Warnings in 2008

Tornado Warning 8, NWS Pittsburgh, PA

September 13, 2008Belmont County, Harrison County, Tuscarawas County, Ohio

NWS Pittsburgh, PA issued this tornado warning at Sep 13, 2008, 4:05 PM EDT for Belmont County, Harrison County, Tuscarawas County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2008, 4:05 PM EDT (20:05 UTC)
Expired
Sep 13, 2008, 4:45 PM EDT
In force
40 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Belmont County, OH, Harrison County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 88 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KPBZ 132005
TORPBZ
OHC013-067-157-132045-
/O.NEW.KPBZ.TO.W.0008.080913T2005Z-080913T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT SAT SEP 13 2008

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BELMONT COUNTY IN EAST CENTRAL OHIO...
  HARRISON COUNTY IN EAST CENTRAL OHIO...
  SOUTHEASTERN TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...

* UNTIL 445 PM EDT

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  TIPPECANOE...MOVING EAST AT 32 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  TIPPECANOE...         FREEPORT...           CLENDENING...
  PIEDMONT...           FLUSHING...           CADIZ...
  NEW ATHENS...         HOPEDALE...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 4033 8141 4035 8087 4016 8088 4015 8085
      4013 8085 4014 8122 4016 8122 4016 8133
      4021 8133 4021 8141
TIME...MOT...LOC 2006Z 269DEG 28KT 4024 8129

$$
3 follow-up statements
000 
WWUS51 KPBZ 132017
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EDT SAT SEP 13 2008

OHC157-132026-
/O.CAN.KPBZ.TO.W.0008.000000T0000Z-080913T2045Z/
TUSCARAWAS OH-
416 PM EDT SAT SEP 13 2008

...THE TORNADO WARNING FOR TUSCARAWAS COUNTY IS CANCELLED...

LAT...LON 4030 8131 4031 8088 4016 8088 4015 8085
      4013 8085 4014 8122 4016 8122 4017 8130
      4022 8132 4019 8133
TIME...MOT...LOC 2016Z 269DEG 28KT 4022 8118

$$

OHC013-067-132045-
/O.CON.KPBZ.TO.W.0008.000000T0000Z-080913T2045Z/
BELMONT OH-HARRISON OH-
416 PM EDT SAT SEP 13 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR SOUTHERN 
HARRISON AND NORTHERN BELMONT COUNTIES...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS 
LOCATED NEAR FREEPORT...MOVING EAST AT 32 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  TIPPECANOE...         PIEDMONT...           FREEPORT...
  CLENDENING...         FLUSHING...           NEW ATHENS...
  CADIZ...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 4030 8131 4031 8088 4016 8088 4015 8085
      4013 8085 4014 8122 4016 8122 4017 8130
      4022 8132 4019 8133
TIME...MOT...LOC 2016Z 269DEG 28KT 4022 8118

$$
000 
WWUS51 KPBZ 132032
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT SAT SEP 13 2008

OHC013-067-132045-
/O.CON.KPBZ.TO.W.0008.000000T0000Z-080913T2045Z/
BELMONT OH-HARRISON OH-
432 PM EDT SAT SEP 13 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR HARRISON
AND BELMONT COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE STORM CAPABLE OF PRODUCING A TORNADO.  THIS 
STORM WAS LOCATED NEAR NOTTINGHAM...MOVING EAST AT 32 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  PIEDMONT...           FLUSHING...           CLENDENING...
  NEW ATHENS...         CADIZ...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.

LAT...LON 4030 8121 4031 8088 4016 8088 4015 8087
      4015 8085 4013 8085 4014 8122
TIME...MOT...LOC 2032Z 269DEG 28KT 4020 8103

$$
000 
WWUS51 KPBZ 132045
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT SAT SEP 13 2008

OHC013-067-132055-
/O.EXP.KPBZ.TO.W.0008.000000T0000Z-080913T2045Z/
BELMONT OH-HARRISON OH-
445 PM EDT SAT SEP 13 2008

...THE TORNADO WARNING FOR HARRISON AND BELMONT COUNTIES EXPIRES AT
445 PM EDT...

LAT...LON 4030 8121 4031 8088 4016 8088 4015 8087
      4015 8085 4013 8085 4014 8122
TIME...MOT...LOC 2032Z 269DEG 28KT 4019 8103

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Sep 13, 3:06 PM EDT, 59 minutes earlier.

Area forecast discussion, Sep 13, 3:06 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT SAT SEP 13 2008

.SYNOPSIS...
A WARM FRONT WILL PUSH NORTH OF THE REGION OVERNIGHT WITH SHOWERS
DIMINISHING SOUTH TO NORTH OVERNIGHT. IT WILL BE VERY WARM AND
HUMID BEHIND THIS FRONT SUNDAY BEFORE A COLD FORNT AND LOW
PRESSURE FORM IKE BRING SHOWERS AND MUCH COOLER CONDITIONS SUNDAY
NIGHT INTO MONDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG AND NORTH OF
BOUNDARY/WARM FRONT NOW PUSHING NORTH AND EAST OF PITTSBURGH WITH
ISOLATED THUNDERSTORMS IN WARM AND VERY MOIST AIRMASS SOUTH OF
BOUNDARY. FRONT WILL PUSH WELL NORTH LATER TONIGHT AND SUNDAY WITH
ONLY ISOLATED TO WIDLEY SCATTERED THUNDERSTORMS FOR SUNDAY.
TEMPERATURES WELL ABOVE NORMAL WITH DEW POINTS AS HIGH AS HAS BEEN
SEEN THIS YEAR.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
REMAINS OF IKE WILL QUICKLY MOVE NORTH TO LAKES SUNDAY NIGHT AND
WILL PUSH COLD FRONT ACROSS REGION SUNDAY NIGHT AND EXIT EAST
MONDAY MORNING. LINGERING SHOWERS BEHIND FRONT AS UPPER TROUGH
PUSHES ACROSS OHIO VALLEY. GUSTY WINDS WITH AND BEHIND FRONT
SUNDAY NIGHT INTO MONDAY. LARGE AND DRY SURFACE HIGH PUSHES IN
MONDAY NIGHT AND TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SURFACE HIGH PRESSURE WILL HOLD ACROSS THE UPPER OHIO VALLEY AND
KEEP DRY AIR OVER THE REGION THROUGH THE EXTENDED PERIOD.
TEMPERATURES ARE FORECAST TO BE WITHIN A FEW DEGREES OF NORMAL.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
WARM FRONT WILL CONTINUE TO LIFT NORTHEAST OF THE FORECAST AREA
THROUGH THIS EVENING. LARGE AREA OF RAIN AND FOG ACROSS NORTHEAST OH
AND NORTHERN PA WILL CONTINUE TO MOVE EAST DURING THE NEXT FEW HOURS.

EXPECT MVFR CONDITIONS WITH AREAS OF IFR TO PERSIST ACROSS THE
NORTHERN TERMINALS THROUGH EARLY EVENING WITH CEILINGS LIFTING TO
AROUND 3000 FEET LATER TONIGHT. AREAS OF MVFR FOG ARE EXPECTED TO
FORM LATE TONIGHT AS LOW LEVEL MOISTURE REMAINS ABUNDANT.

FURTHER SOUTH IN WARM SECTOR...EXPECT PREVAILING CONDITIONS TO
IMPROVE TO VFR DURING THE REST OF THE AFTERNOON WITH SCATTERED
CLOUDS AROUND 3000 FEET AND BROKEN MID CLOUDS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 13, 9:12 AM EDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
912 AM EDT SAT SEP 13 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141315-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
912 AM EDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS A WARM
FRONT MOVES SLOWLY ACROSS THE REGION. DAMAGING WINDS WILL BE THE
GREATEST SEVERE WEATHER THREAT WITH ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 13, 3:38 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT SAT SEP 13 2008

OHZ039-048-049-058-132045-
COSHOCTON OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
338 PM EDT SAT SEP 13 2008

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...GUERNSEY...HARRISON...COSHOCTON AND TUSCARAWAS...

AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHEAST OF
NEWCOMERSTOWN...MOVING EAST AT 29 MPH. THESE STORMS CONTAIN HEAVY
DOWNPOURS AND MAY PRODUCE WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BIRMINGHAM...CADIZ...CLENDENING...FREEPORT...GILMORE...HOPEDALE...
  KIMBOLTON...LONDONDERRY...NEW ATHENS...NEWCOMERSTOWN...PIEDMONT...
  TIPPECANOE...ANTRIM...BELKNAP AND HURFORD

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:46 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Jefferson, Tuscarawas59 min
Sep 13, 5:13 PM EDTSevere Thunderstorm WarningPBZBelmont, Jefferson47 min

Nearby

Tornado Warnings in Ohio, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.